Alert archive / Texas / Tornado Warnings in 2015

Tornado Warning 9, NWS San Angelo, TX

April 24, 20154 counties in Texas

NWS San Angelo, TX issued this tornado warning at Apr 24, 2015, 3:36 PM CDT for 4 counties in Texas. It was in force for 24 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2015, 3:36 PM CDT (20:36 UTC)
Expired
Apr 24, 2015, 4:00 PM CDT
In force
24 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Callahan County, TX, Coleman County, TX, Runnels County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 72 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 3:45 PM CDTTSTM WND GST 705 W Novice, TX
Apr 24, 3:45 PM CDTTORNADO4 W Novice, TXSTORM CHASER REPORTED A TORNADO ON THR GROUND WEST OF NOVICE.
Apr 24, 4:00 PM CDTFUNNEL CLOUD5 S Oplin, TX
Apr 24, 4:05 PM CDTTSTM WND DMG7 Nne Silver Valley, TXA CAR PORT WAS BLOWN 100 FEET AND SEVERLY DAMAGED. ALSO... LARGE TREE BRANCHES WERE BLOWN DOWN AND A SLIDE WAS DAMAGED. A POSSIBLE TORNADO.
Apr 24, 4:05 PM CDTTORNADO7 Nne Silver Valley, TXTORNADO REPORTED AT LAKE COLEMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WFUS54 KSJT 242036
TORSJT
TXC059-083-399-441-242100-
/O.NEW.KSJT.TO.W.0009.150424T2036Z-150424T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
336 PM CDT FRI APR 24 2015

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN COLEMAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN RUNNELS COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 400 PM CDT

* AT 334 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR CREWS...AND MOVING EAST AT 45 MPH.

  HAZARD...TORNADO...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  NOVICE AROUND 350 PM CDT.
  SILVER VALLEY AND OPLIN AROUND 355 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE GOLDSBORO AND LAKE COLEMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3192 9984 3206 9983 3220 9949 3192 9941
TIME...MOT...LOC 2036Z 255DEG 38KT 3199 9978

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$


JOHNSON
1 follow-up statement
513 
WWUS54 KSJT 242043
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
343 PM CDT FRI APR 24 2015

TXC059-083-399-441-242100-
/O.CON.KSJT.TO.W.0009.000000T0000Z-150424T2100Z/
RUNNELS TX-TAYLOR TX-COLEMAN TX-CALLAHAN TX-
343 PM CDT FRI APR 24 2015

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN CALLAHAN...
NORTHWESTERN COLEMAN...SOUTHEASTERN TAYLOR AND NORTHEASTERN RUNNELS
COUNTIES UNTIL 400 PM CDT...

AT 342 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A LARGE
AND EXTREMELY DANGEROUS TORNADO WAS LOCATED 5 MILES WEST OF NOVICE...
AND MOVING EAST AT 45 MPH.

THIS IS A PARTICULARLY DANGEROUS SITUATION.

HAZARD...DAMAGING TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...YOU ARE IN A LIFE THREATENING SITUATION. FLYING DEBRIS WILL
         BE DEADLY TO THOSE CAUGHT WITHOUT SHELTER. MOBILE HOMES WILL
         BE DESTROYED. CONSIDERABLE DAMAGE TO HOMES...BUSINESSES AND
         VEHICLES IS LIKELY AND COMPLETE DESTRUCTION POSSIBLE.

THE TORNADO WILL BE NEAR...
  NOVICE AROUND 350 PM CDT.
  SILVER VALLEY AND OPLIN AROUND 355 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE LAKE COLEMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A LARGE...EXTREMELY DANGEROUS AND POTENTIALLY DEADLY
TORNADO IS DEVELOPING. TO PROTECT YOUR LIFE...TAKE COVER NOW. MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3195 9979 3208 9978 3220 9949 3194 9944
TIME...MOT...LOC 2043Z 255DEG 38KT 3201 9970

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...2.50IN

$$


JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 24, 3:10 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 24, 3:10 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
310 PM CDT Fri Apr 24 2015

.SHORT TERM...
(Tonight and Saturday)

...A Tornado Watch is in effect through 10 PM this evening...

Currently, an upper level trough located over New Mexico is moving
east toward the southern plains with a 120+ knot jet at 250mb, and
60+ knots at 500mb, creating a highly sheared environment over west
central Texas. This has resulted in 0-6 km shear values around 60
knots. In the low levels, CAPE values were exceeding 1500 J/kg over
the southern 2/3 of the CWA, with SRH values from surface to 1 km of
greater than 200 m2/s2 downstream of the currently developing
storms. Storm motions are expected to range from 40 to 50 mph so in
addition to large hail, severe strength winds will also be a
considerable threat. Thunderstorms that have already begun
developing are rapidly intensifying to severe levels within this
environment. This trend is expected to continue through the evening
hours as the entire scattered line of storms moves to the east.
These storms will continue to rapidly intensify with the potential
of producing tornadoes the farther east they move. As the event
continues to develop, a line of embedded severe storms may develop
during the evening hours, before the entire line moves east of the
CWA.

For Saturday, clear and dry conditions are expected behind the
upper level trough moving through the area tonight. We will have
breezy west winds across the area, and warm temperatures with
highs in the mid 80s to near 90 degrees.

20

.LONG TERM...
(Saturday night through Friday)

The next upper level low/trough is forecast to be across the Desert
Southwest on Sunday, then eventually track across the South Plains
late Monday into Tuesday. As this upper level system approaches,
showers and thunderstorms will increase across West Central Texas,
especially across our northern/eastern counties. The overall
synoptic pattern between models is very similar. The main difference
is that the GFS continues to be more aggressive in moving the
dryline into our eastern counties, while the ECMWF is farther west
with the position of the dryline during the afternoon/evening. The
GFS solution would favor keeping the bulk of the precipitation
Sunday and Sunday night to the east of West Central Texas, while the
ECMWF solution would result in showers and thunderstorms across a
large part of the area. For now, very little change was made to the
forecast, which is a conservative middle ground between the drier
GFS and more optimistic ECMWF. Strong to severe thunderstorms will
be possible, given an unstable atmosphere and 0-6km bulk shear
values of 35 to 50 knots. Highs on Sunday will be in the mid to
upper 80s.

As the upper level low moves across the South Plains, the best
chance of showers and thunderstorms will be across the Big Country
and Heartland. In the meantime, a strong cold front will drop south
through the area Monday night. Isolated to scattered showers and
thunderstorms will be possible along and behind the front, mainly
across the northern two thirds of the region. Temperatures on
Tuesday will be well below seasonal normals, with highs in the mid
to upper 60s, and overnight lows in the mid to upper 40s. A slow
warm up will ensue through the end of the work week.

Daniels

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 58  86  58  87  57 /   5   0   0  20  30
San Angelo 	 54  88  56  88  58 /   5   0   0  10  20
Junction 	 55  89  58  89  57 /  30   0   5  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/Daniels
Hazardous weather outlook, Apr 24, 2:59 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 PM CDT FRI APR 24 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
259 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF WEST
CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. THE MAIN CONCERNS WITH
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...TORNADOES...AND
DANGEROUS LIGHTNING. A TORNADO WATCH IS IN EFFECT FOR MOST OF WEST
CENTRAL TEXAS THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS...A FEW PERHAPS REACHING SEVERE LEVELS...WILL
AGAIN BE POSSIBLE ACROSS MUCH OF WEST CENTRAL TEXAS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED.

In the hours before

Local storm report, Apr 24, 2:49 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND DMG     ROBERT LEE              31.89N 100.48W
04/24/2015                   COKE               TX   FIRE DEPT/RESCUE

            RESIDENTIAL ROOFS DAMAGED.

&&

EVENT NUMBER SJT1500172

DOLL
Local storm report, Apr 24, 2:57 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
257 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             4 N BRONTE              31.94N 100.30W
04/24/2015  E1.75 INCH       COKE               TX   STORM CHASER

&&

EVENT NUMBER SJT1500173

DOLL
Special weather statement, Apr 24, 3:06 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
306 PM CDT FRI APR 24 2015

TXZ065-066-072-242045-
RUNNELS TX-TOM GREEN TX-COKE TX-
306 PM CDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR
RUNNELS...TOM GREEN AND COKE COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS TO 55 MPH AND HAIL UP TO THE SIZE OF NICKELS

AT 303 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
THE INTERSECTION OF HIGHWAY 208 AND RANCH ROAD 2662...OR ABOUT 13
MILES SOUTH OF ROBERT LEE...MOVING NORTHEAST AT 40 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  ORIENT BY 315 PM CDT
  TENNYSON BY 320 PM CDT
  MAVERICK BY 330 PM CDT
  BALLINGER LAKE BY 340 PM CDT

LAT...LON 3186 10043 3186 10027 3184 9999 3171 10003
      3152 10059 3153 10083 3169 10083
TIME...MOT...LOC 2006Z 246DEG 36KT 3171 10046
Local storm report, Apr 24, 3:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             WINGATE                 32.04N 100.11W
04/24/2015  E1.00 INCH       RUNNELS            TX   CO-OP OBSERVER

&&

EVENT NUMBER SJT1500174

DOLL
Local storm report, Apr 24, 3:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     WINTERS                 31.97N  99.93W
04/24/2015  E60 MPH          RUNNELS            TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1500175

DOLL
Local storm report, Apr 24, 3:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 NW TENNYSON           31.79N 100.35W
04/24/2015  E2.75 INCH       COKE               TX   PUBLIC

0315 PM     TSTM WND GST     5 NW TENNYSON           31.79N 100.35W
04/24/2015  E60 MPH          COKE               TX   PUBLIC

&&

EVENT NUMBER SJT1500176
EVENT NUMBER SJT1500177

DOLL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 9:00 AM CDTSpecial Weather StatementSJTSterling45 min
Apr 24, 10:21 AM CDTSpecial Weather StatementSJTNolan24 min
Apr 24, 1:47 PM CDTSpecial Weather StatementSJTHaskell, Jones28 min
Apr 24, 2:04 PM CDTSpecial Weather StatementSJTCoke26 min
Apr 24, 2:31 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels44 min
Apr 24, 2:43 PM CDTSpecial Weather StatementSJTIrion32 min
Apr 24, 2:59 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Taylor46 min
Apr 24, 3:06 PM CDTSpecial Weather StatementSJTCoke39 min
Apr 24, 3:15 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels45 min
Apr 24, 3:30 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor45 min
Apr 24, 3:45 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels30 min
Apr 24, 3:54 PM CDTSpecial Weather StatementSJTTom Green51 min
Apr 24, 3:56 PM CDTTornado WarningSJTBrown, Callahan, Coleman49 min
Apr 24, 4:00 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green45 min
Apr 24, 4:09 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman51 min
Apr 24, 4:25 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels, Tom Green50 min
Apr 24, 4:50 PM CDTSpecial Weather StatementSJTTom Green40 min
Apr 24, 5:05 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman40 min
Apr 24, 5:27 PM CDTSpecial Weather StatementSJTSchleicher33 min
Apr 24, 5:29 PM CDTSpecial Weather StatementSJTTom Green31 min
Apr 24, 5:30 PM CDTSpecial Weather StatementSJTConcho30 min
Apr 24, 5:36 PM CDTSpecial Weather StatementSJTBrown39 min
Apr 24, 6:09 PM CDTSpecial Weather StatementSJTMcCulloch36 min
Apr 24, 6:34 PM CDTSpecial Weather StatementSJTMcCulloch41 min
Apr 24, 6:38 PM CDTSpecial Weather StatementSJTBrown37 min
Apr 24, 6:45 PM CDTSpecial Weather StatementSJTMenard30 min

Nearby

Tornado Warnings in Texas, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.